This past weekend, two people were hospitalized in Arizona after taking an aquarium cleaning product containing chloroquine phosphate to try to prevent COVID-19 infection. Unfortunately, one of them died from chloroquine toxicity, and the other remains critically ill. Chloroquine and the closely related medication hydroxychloroquine can cause severe toxicity in amounts as small as one pill in a small child or with double the usual dose in an older child or adult. The symptoms of acute chloroquine and hydroxychloroquine poisoning include: nausea, vomiting, low blood sugar, breathing problems, low blood pressure, heart rhythm problems, seizures, coma, and death.
- Call the Indiana Poison Center (800-222-1222) if you are concerned that someone may have been poisoned with chloroquine or hydroxychloroquine.
- If you or someone in your household are prescribed chloroquine or hydroxychloroquine, make sure to store these medications in a secure location, such as a lock box, up and away and out of sight of children.
- Avoid the use of pet products or other household items to try to prevent or treat COVID-19. Seek medical advice or refer to CDC guidelines for more information.